Mississippi, 2007

Hail in Mississippi, May 14, 2007

May 14, 2007 · NWS JAN · 1 event in 1 county or zone

Isolated thunderstorms developed across Central Mississippi with one becoming severe and producing nickel sized hail in Rankin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Isolated thunderstorms developed across Central Mississippi with one becoming severe and producing nickel sized hail in Rankin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 14, 2:51 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, May 14, 2:51 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CDT MON MAY 14 2007

.DISCUSSION...OVERALL...NOT A LOT HAS CHANGED IN THE FORECAST FROM
TONIGHT INTO WED. ISO CONVECTION HAS FIRED AND WILL CONTINUE TO FIRE
ACROSS THE S HALF INTO THE EARLY EVENING. GOOD MOISTURE ADV IS
OCCURRING ACROSS THAT AREA WITH A NICE MARINE LAYER PUSHING INLAND.
THIS MOIST AIRMASS CONTAINS NEAR 70 DEWPTS AND IS PROVIDING THE
INSTABILITY WITH STEEP LAPSE RATES ALOFT. MOST OF THE SVR ACTIVITY
WILL REMAIN S OF THE CWA...BUT IT WILL HAVE THE POTENTIAL TO GET
RATHER CLOSE. DUE TO THIS...HAVE PAINTED A SMALL PORTION OF THE FAR
S CWA FOR SOME ISO SVR STORMS FOR THE REST OF THIS AFTERNOON AND
INTO THE EARLY EVENING. PREV AND CURRENT FORECAST HAS THIS ISO
CONVECTION HANDLED WELL AND IT WILL REMAIN. WILL CONTINUE TO CARRY
HAZE FOR THE E HALF TONIGHT. AS HAS BEEN MENTIONED...SMOKE FROM THE
SE US FIRES IS MOVING IN ON THE HEELS OF E/SE FLOW. TEMPS TONIGHT
WILL BE RATHER WARM AND HAVE FOLLOWED GUID. HIGHER LOW-LEVEL
MOISTURE AND INCREASING STRATUS WILL DO THE TRICK.

FOR TUE...NOT REAL EXCITED ABOUT PRECIP CHANCES. YES WE WILL HAVE
BETTER LOW-LEVEL MOISTURE...BUT THERE WILL STILL EXIST TOO MANY NEG
FACTORS. FIRST...THE MOISTURE WILL NOT BE ADVECTING IN...ACTUALLY
THE E HALF WILL SEE NEG THETA E ADV AS SOME DRIER AIR MOVES IN FROM
THE E AROUND THE SFC RIDGE. THE BEST MOISTURE WILL EXITS ACROSS THE
W HALF AND IT WILL BE HERE THAT THE BEST POPS WILL BE. NOT REALLY
EXPECTING ANY STRONG ACTIVITY AS THE BETTER MOISTURE THAT WILL BE
IN PLACE WILL KEEP TEMPS A BIT COOLER WHICH WILL RESULT IN WEAKER
LAPSE RATES.

THE WESTERN ACTIVITY MAY LINGER INTO THE EARLY EVENING...BUT THEN
DISSIPATE. THERE WILL LIKELY BE A WINDOW IN THE MIDDLE OF THE TUE
NIGHT PERIOD WHERE THERE WILL BE NO ACTIVITY. HOWEVER...BY THE END
OF THE PERIOD...THE COLD FRONT WILL BE GETTING CLOSER AND MOVING
INTO OUR NW CWA. THERE MAY BE ONGOING CONVECTION AND WILL FOLLOW
POPS FOR THAT AREA.

WED IS GOING TO BE TOUGH. WE NEED RAIN AND THIS SYSTEM IS LIKELY NOT
GOING TO BRING THE AREA WHAT IT NEEDS. THERE WILL BE PRECIP
AROUND...BUT NOT EVERYONE WILL GET IT AND THE ONES THAT DO...WONT
GET ENOUGH. THIS ROUND OF GUID HAS COME IN LOWER WITH POPS AND I CAN
SEE WHY. A GOOD BIT OF NEG FACTORS WILL BE AT WORK. POOR LOW-LEVEL
CONVERGENCE...WEAK LIFT...TIMING AND THE FACT THAT THE FRONT WILL
HAVE TO BATTLE SOME DRY AIR THAT WILL BE ENTRENCHED OVER THE SE HALF
OF THE AREA. HOWEVER...THIS PERIOD HAS BEEN THE ONE ADVERTISED AS
THE BEST SHOT OF PRECIP BY THE OPS MODELS AND ENSEMBLES. THE LATEST
ENSEMBLE DATA...EURO AND UKMET INDICATE BETTER CHANCES OF RAIN AS
THEY HAVE BETTER CONVERGENCE ALONG THE BOUNDARY. I WILL GO AGAINST
MY BETTER JUDGMENT AND KEEP OUR CURRENT POPS GOING WHICH ARE
40-50%. THE GFS HAS BEEN REALLY LOW OF LATE ON GENERATING
POPS...WHICH HAS BEEN MOSTLY CORRECT...BUT WITH THE PASSAGE OF THIS
DECENT COLD FRONT...THERE SHOULD BE SOME PRECIP OUT THERE FOR PLACES
TO MEASURE. AS FOR TEMPS...CLOUDS...PRECIP AND CAA WILL LIKELY KEEP
TEMPS ON THE COOL SIDE. GUID SEEMS TOO COOL ACROSS THE N AND WILL
TWEAK UPWARD. THE CENTRAL LOOKS GOOD WITH AROUND 80 AND WILL BUMP UP
THE SE AS THE FRONT WILL WAIT UNTIL LATE TO MOVE THROUGH.  /CME/

(WEDNESDAY NIGHT THROUGH MONDAY)...ONCE THE FRONT MOVES THROUGH BY
THURSDAY...THE AREA WILL QUICKLY DRY OUT.  RIDGING AT THE SURFACE
AND ALOFT WILL QUICKLY TAKE CONTROL OF THE REGION.  PWATS WILL DROP
TO WELL BELOW AN INCH AND REMAIN SO THROUGH AT LEAST SUNDAY. ONE
THING THAT WILL HAVE TO BE MONITORED WILL BE FIRE WEATHER CONCERNS
FOR THE END OF THE WORK WEEK...ESPECIALLY ON THURSDAY.  HIGH
TEMPERATURES WILL REACH THE UPPER 70S TO LOWER 80S WITH DEW POINTS
ONLY IN THE 40S EXPECTED...WHICH WILL GIVE RELATIVE HUMIDITIES
DROPPING TO THE THE UPPER 30S TO LOWER 40S. THE WIND WILL ALSO BE UP
SOME AROUND 8 TO 12 KTS WITH GUSTS UP TO 15 KTS POSSIBLE.  THIS MAY
GIVE US THE POSSIBILITY FOR SOME FIRE WEATHER PROBLEMS...ESPECIALLY
IF RAINFALL FROM THE FRONT ON WEDNESDAY IS MINIMAL. WENT AHEAD AND
PUT A MENTION OF THIS IN THE HWO. OTHERWISE...HAD NO DISAGREEMENTS
WITH THE PREVIOUS FORECASTER AND ONLY MADE A FEW MINOR TWEAKS TO THE
GOING FORECAST. PREVIOUS LONG TERM DISCUSSION IS ATTACHED. /14/

PREV LONG TERM DISCUSSION...A COLD FRONT SWINGS THROUGH THE REGION
WEDNESDAY. GUIDANCE SUGGESTS TEMPERATURES WILL FALL A FEW DEGREES
BEHIND THE SYSTEM...HOWEVER MODEL TEMPS WERE SLIGHTLY WARMER. LEANED
MORE TOWARD THE RAW MODEL OUTPUT AND RAISED HIGH TEMPS ABOUT 3
DEGREES EACH DAY FROM WED-FRI. THE LATEST RUN HAS THE BOUNDARY OUT
OF THE AREA BY THURSDAY. THE UPPER RIDGE BUILDS OVER THE AREA AND A
COOL CANADIAN HIGH SETS UP OVER THE EASTERN HALF OF THE US AND
MAINTAINS THROUGH EARLY NEXT WEEK. /07/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       66  85  66  79 /  10  22  12  51
MERIDIAN      64  85  62  81 /   6  13  10  51
VICKSBURG     67  86  65  78 /  10  36  32  48
HATTIESBURG   66  85  63  84 /  16  21  10  51
NATCHEZ       67  84  65  79 /  14  49  18  50
GREENVILLE    68  87  62  76 /   5  31  67  43
GREENWOOD     67  85  64  76 /   5  21  61  44

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: CME
LONG  TERM: 14
Hazardous weather outlook, May 14, 1:58 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
258 PM CDT MON MAY 14 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151958-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
258 PM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
ISOLATED STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING ACROSS THE SOUTHERN HALF OF THE OUTLOOK
AREA...GENERALLY ALONG AND SOUTH OF I-20. ACROSS THE FAR SOUTHERN
PORTION OF THE FORECASTS....ISOLATED SEVERE STORMS WILL BE
POSSIBLE. THIS AREA WILL BE MAINLY SOUTH OF A LINE FROM BUDE TO
LAUREL.

A WEAK LOW PRESSURE TROUGH MOVING WEST ACROSS THE NORTHERN GULF
COAST REGION WILL COMBINE WITH STRONG DAYTIME HEATING AND
INCREASING MOISTURE TO TRIGGER ISOLATED THUNDERSTORMS THIS
AFTERNOON AND EVENING. CURRENTLY...SEVERAL SEVERE STORMS ARE
ONGOING ALONG THE I-10 CORRIDOR AND THE FEATURE THAT IS
GENERATING THOSE STORMS MAY SHIFT JUST FAR ENOUGH NORTH TO CATCH
A FEW COUNTIES SOUTH OF HIGHWAY 84. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND SMALL HAIL. ALL
ACTIVITY SHOULD DISSIPATE SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

...DAYS TWO AND THREE...TUESDAY NIGHT THROUGH THURSDAY NIGHT...
THE ARKLAMISS REGION WILL POSSIBLY SEE THE POTENTIAL FOR FIRE
DANGER FOR THE END OF THE WORK WEEK...ESPECIALLY ON THURSDAY.
THIS AREA HAS SEEN BELOW NORMAL RAINFALL THE PAST COUPLE OF
MONTHS AND IS CURRENTLY VERY DRY.  THE COLD FRONT THAT IS MOVING
THROUGH ON WEDNESDAY MAY NOT PROVIDE ENOUGH RAINFALL TO MOISTEN
VEGETATION ENOUGH TO PREVENT A FIRE DANGER.  TEMPERATURES ON
THURSDAY WILL BE GETTING TO THE UPPER 70S TO LOWER 80S...AND
RELATIVE HUMIDITIES DROPPING TO PERCENTS IN THE UPPER 30S TO
LOWER 40S WILL BE POSSIBLE.  THESE COMBINED WITH WINDS AROUND 10
TO 15 MILES PER HOUR WILL SET THE STAGE FOR POTENTIAL FIRE
DANGERS IF THE AREA DOES NOT SEE ENOUGH RAINFALL WITH THE FRONT
ON WEDNESDAY.  PLEASE CHECK BACK FOR UPDATED FORECASTS ON THIS
POTENTIALLY HAZARDOUS SITUATION.

...DAYS FOUR THROUGH SEVEN...THURSDAY NIGHT THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 13 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rankin

When
May 14, 4:17 PM CST to 4:21 PM CST
Where
Rankin County, 4 mi SW of Pelahatchie
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
32.279, -89.848

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33246.